I elected to join a clinical trial because of the high PSA and Gleason scores. An MRI showed the prostate cancer had escaped the gland, but bone and CT scans were negative for metastasis. I was on Casodex for four months only. I will take Zoladex shots every 3 months for 2 years.
The trial used a new cancer drug Avastin for twelve infusions to try to stop new tumor growth. Avastin has no prior history in treating PC, but I took a chance. PSA went down to 0.01 during these treatments. Now I only can wait for future tests.
PSA 3 month check up after last Avastin treatment came back <.01. Still on ADT every 3 months through to February, 2009.
PSA is the same as March update. Living in 3 month stages for now.
September 2008-Latest 3 month PSA was 0.01. I think this is an increase from <.01 since November 2007, but not sure. Hoping for typing error in lab report. Also, due to ADT, first bone density test was low, but Doctor said not to worry.
Nov 2008- PSA >.01! Got another hormone shot good for 3 months. I believe this low PSA is due to the power of prayer to God. On ADT until February 2009. My white cell count has dropped every 3 months since mid 2007. It is now 2.5, the doctor does not know why.
Any comments appreciated.
Got last Zoladex shot February 2009. PSA <.01. Scheduled for 3 month PSA tests only for now. I only can pray now that the PSA does not return for many years.
In the 2 years on ADT I gained 20 pounds and hope I can work it off soon. My Cholesterol is near 300 and doctors say it should come down now, I will post new readings. White cell count is around 3.0 due to all combined treatments, hoping for it to rise also.
I advise all to keep praying to God for health and a cure.
Latest 3 month PSA was <.01. I am off hormone shots for now.
After this initial 2 year battle, my PSA is gone for now, but I gained 20 pounds and my LDL Cholesterol is high at 145. Total cholesterol is 218. Doctor said to increase exercise, eat more green foods and lose weight.
I get PSA test in 3 months, praying to God things stay the same. My advice to all is keep praying!!
August 2009- latest 3 month PSA <0.01
Off ADT for 6 months now. No testosterone returning yet. The doctor said this was a good thing as no T was probably surpressing my cancer. With my beginning PSA and Gleason scores, cancers return within 5-8 years is sadly expected.
I am getting some strength back, but it is a slow process and takes a lot of time and effort. My main support is praying to God for continued low PSAs and it has really helped me.
Another PSA due in October 2009.
The long-term effects I notice 2 years after my IMRT/ADT are:
- a small amount of bowel mucus, not everyday
- loss of muscle mass, weight moved to spare tire area
- loss of sex drive
- growth of small man boobs
- loss of body hair and weight gain initially of 20 pounds, now down to 10. All are tolerable.
I chose my initial treatment because the various doctors I consulted told me that my PCA was advanced out of the capsule and surgery would not cure me and radiation would still be needed anyway.
My next PSA is 6 months. My testosterone has started to return, now at 96. The return of T and not PSA is of course the litmus test now.
I advise all to keep praying, keep exercising, and keep weight down by avoiding, sugars in candy and other fat foods.
I chose IMRT because my PSA was 76.0, GL 9 when diagnosed. I chose this treatment because scans indicated seminal vesicle invasion and 4 of 5 doctors said surgery would probably not cure me without following with radiation anyway.
I finished IMRT October 2007 and ADT February 2009. As for long term effects I don't get up during the night much anymore. I do not have ED problems, but my length and girth are about 2/3 of before which I do not understand.
My PSA had been >0.01 from 10/07 through 10/09. My testosterone had also been nothing while on ADT through 2/09. My April 2010 PSA was 0.09 and my testosterone was 688! My doctor said the increase in T was causing the PSA to rise and not to worry at this PSA level, but come back in 6 months. Otherwise, my strength is mostly back and I have lost 10 of the 15 pounds I gained while on hormones.
I would advise anyone using the IMRT/ADT method to try to stay strong and workout during the whole time. I had to go out of town and stay in a hotel for my IMRT for 8 weeks and there was no gym, only walking. I lost most of my strength and it has taken almost 2 years to get it back.
In the past 6 months PSA has risen from 0.09 to 0.15. Testosterone has also gone from 688 to 952!! The doctor said radiation failure in my case would be a PSA of 1.0. Doctor said high testosterone could be the cause of the PSA rise. My T is almost the high end for a man 20-39. Scheduled for retest in 6 months.
Any thoughts are welcome.
In October 2010 my PSA had risen to 0.15 from 0.09 in April. The doctor said not to worry and come back in 6 months. I did worry and got another PSA in 3 months from a different lab that came back 0.15 again. I am happy.
The doctor said she would not recommend "intervention" until my PSA reached 1.0. My treatment was IMRT which has not caused any long term effects not normally expected. I chose the IMRT because scans and other tests said I was stage 3 and surgery would probably not be a cure.
PSA 0.14. No change since October 2010. Testosterone 990! Doctor thinks high T should be causing PSA to rise also, but it is not. I was told to return in 6 months.
I have dropped from 201 lbs while on ADT to 181 lbs now, 2 years after stopping ADT. It has been hard, but I continue to exercise almost every day. I think praying and exercising is what has been working for me. Keep a positive attitude.
Latest 6 month PSA 0.14, same as prior PSA. Had bone density test- "significant decrease" since 2008 and osteopenia. Also small focal density on left hip, could be metastases. I have a new doctor and no review of this was done with me, I only got the report in the mail.
The day after my PSA test, on my 61st birthday, I had a heart attack. The next day I had heart bypass surgery, 5 bypasses!! I was on Zoladex 2 years so it might be possible that is what plugged my arteries, who knows.
Surgery recovery has taken the place of worrying about my prostate cancer for awhile.
PSA is at 0.16. It has been rising since going off hormone shots February 2009 when it was undetectable. The doctor said not to worry at this point. My heart attack is causing more problems now. My 5 way by pass surgery totally failed in 2 months. Since then, I have received 8 stents. The doctor said my chemotherapy might have weakened the veins used for the by pass, but the experimental drug I was on, Avastin, has not been studied for this before. I have gotten my weight down from 201 during hormones to 156 now.
Last 6 month check up saw PSA drop a little from 0.16 to 0.13, if that even counts. I will check again in 6 months. It has been 5 years now since radiation ended and almost 4 years since last hormone shot. Biggest concern now has been heart attach and surgery failure. I think the heart will get me before the cancer. Cheers.
There is nothing new to report. My PSA remains very low now after my final hormone shot in 2009. As mentioned before my heart condition is now my main worry as I am sure it will kill me before cancer.
My PSA has been under 0.20 for 4 years now. I only get it checked yearly. I think my cancer is in remission. I developed heart trouble 4 years after being on hormone treatment. I wonder if the hormones could have caused my cholesterol to rise and cause my coronary artery disease. Also, my heart by-pass failed and I have wondered if my veins used were damaged by the chemo drugs used to fight my cancer. There is no way to know.
My PSA has been below 0.20 for about 5 years now. I developed coronary artery disease after treatment for PCA, but I do not think it is related. Now I worry about another heart attack more than PSA.
I have nothing new to report. My PSA has been under 0.16 since 2010 when I had my last hormone shot. My only advice is to keep exercising if you start radiation treatments.
Alan's e-mail address is: alanr35 AT msn.com (replace "AT" with "@")